On Infection Spreading and Competition between Independent Random Walks

Irina Kurkova (Université de Paris VI (Pierre et Marie Curie), France)
Serguei Popov (Universidade de São Paulo, Brasil)
M. Vachkovskaia (Universidade de Campinas, Brasil)


We study the models of competition and spreading of infection for infinite systems of independent random walks. For the competition model, we investigate the question whether one of the spins prevails with probability one. For the infection spreading, we give sufficient conditions for recurrence and transience (i.e., whether the origin will be visited by infected particles infinitely often a.s.).

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 293-315

Publication Date: April 9, 2004

DOI: 10.1214/EJP.v9-197


  1. O.S.M. Alves, F.P. Machado, S.Yu. Popov. The shape theorem for the frog model. Ann. Appl. Probab. 12 (2002), 533-546. Math. Review 2003c:60159
  2. O.S.M. Alves, F.P. Machado, S.Yu. Popov. Phase transition for the frog model. Electron. J. Probab. 7 (2002), paper No. 16. Math. Review 2004a:60156
  3. O.S.M. Alves, F.P. Machado, S.Yu. Popov, K. Ravishankar. The shape theorem for the frog model with random initial configuration. Markov Process. Relat. Fields 7 (2001), 525-539. Math. Review 2003f:60171
  4. D.J. Daley, D. Vere-Jones. An introduction to the theory of point processes. Springer-Verlag (1988). Math. Review 90e:60060
  5. P.A. Ferrari, R. Fernandez, N.L. Garcia. Loss network representation of Peierls contours. Ann. Probab. 29 (2001), 902-937. Math. Review 2002g:60158
  6. L.R.G. Fontes, F.P. Machado, A. Sarkar. The critical probability for the frog model is not a monotonic function of the graph. J. Appl. Probab. 41 (2004), 292-298. Math. Review number not available.
  7. F. den Hollander, M.V. Menshikov, S.E. Volkov. Two problems about random walks in a random field of traps. Markov Process. Relat. Fields 1 (1995), 185-202. Math. Review 97h:60075
  8. H. Kesten, V. Sidoravicius. The spread of a rumor or infection in a moving population. Preprint: math.PR/0312496 at arXiv.org. Math. Review number not available.
  9. H. Kesten, V. Sidoravicius. A shape theorem for the spread of an infection. Preprint: math.PR/0312511 at arXiv.org. Math. Review number not available.
  10. N. Konno, R. Schinazi, H. Tanemura. Coexistence results for a spatial stochastic epidemic models. Markov Process. Relat. Fields, to appear. Math. Review number not available.
  11. G.F. Lawler. Intersections of Random Walks. Birkhauser Boston (1991). Math. Review 92f:60122
  12. M.V. Menshikov. Estimates for percolation thresholds for lattices in R^n. Soviet Math. Dokl. 32 (1985), 368-370. Math. Review 87e:60171
  13. M.V. Menshikov, S.E. Volkov. Branching Markov chains: qualitative characteristics. Markov Process. Relat. Fields 3 (1997), 225-241. Math. Review 99c:60192
  14. R. Pemantle, S.E. Volkov. Markov chains in a field of traps. J. Theor. Probab. 11 (1998), 561-569. Math. Review 99d:60111
  15. S.Yu. Popov. Frogs in random environment. J. Statist. Phys. 102 (2001), 191-201. Math. Review 2002a:82064
  16. S. Popov. Frogs and some other interacting random walks models. Discrete Math. Theor. Comput. Sci. AC (2003), 277--288. Math. Review number not available.
  17. R. Schinazi. On the spread of drug resistant diseases. J. Statist. Phys. 97 (1999), 409--417. Math. Review 2001c:60159
  18. F. Spitzer. Principles of Random Walk. Springer Verlag (1976). Math. Review 52 #9383
  19. A. Telcs, N.C. Wormald. Branching and tree indexed random walks on fractals. J. Appl. Probab. 36 (1999), 999-1011. Math. Review 2001m:60199

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.